So, I started my junior year of nursing in August and I was doing really well in class and my first few days of clinicals. Everything seemed to be going good, until my first day of med pass with a patient. He was to be given a SQ shot of Heparin 5,000 units (1ml). In his med box he had 3 PO meds and a vial of medication. I saw the capitol H and my mind said "heparin." We get in the room and my instructor goes "is this your insulin" and I say no its heparin. She shows me the bottle and it reads Humalog. My heart sank. I was about to give a non-diabetic patient 100 units of fast acting insulin.
I've been a tech for 5+ years with experience in med-general, ICU, and Psychiatry. I spent my whole summer working on med notecards and doing an internship in the ER and neuro-onc floor. And I'm and EMT.
At the time I did not show how upset I was because I did not want the patient to realize I was upset. I went home and cried for 10+ hours. I had to miss school the next day because I could'nt stop crying. My instructor called me into her office the next day of class and basically said she was more concerned that I didnt care what I had done, and that it was a HUGE deal (which I already knew). I broke down and told her that this is my dream. This is ALL I want. Since I was 18 I have spent most of my time at a hospital or studying to be able to one day be a nurse. This is everything to me.
Basically through the next week we decided together that it was best for me to withdraw from the program. I was not sleeping, crying for hours a day, and my brain just was not working.
I have never experienced anxiety like this, the bricks sitting on your chest, heart racing, and just fear. I feel so guilty for what I almost did and I emotionally have not been able to get over this.
Has anyone ever had a similar experience? and if so, what helped you to move past it so you could function again?
Sep 29, '17
Oh my word...I'm SO sorry that you had this experience.
I'm a nursing student myself, so maybe others can give more insight...but if it was the wrong medication in the patient's med. box, then it was not your error (it's very rarely ONE person's error). Sure, you didn't catch the error, the instructor did....but that's exactly why even experienced nurses are supposed to confirm administration of meds like heparin with another nurse!
I assume you came to the joint decision to have you drop because of the stress you were experiencing, not because of that one incident. It sounds like you will make an awesome nurse, you just need some time to collect yourself and forgive yourself for not being perfect. I'm not trying to downplay the error - it was a big one, but one that is easy to make, and this is why practices are in place to minimize the risk. I hope that you take what you learned, collect yourself, and go back stronger than ever.
Sep 29, '17
First off, you need to stop beating yourself up over this. An error happened. Any nurse or student or instructor who says they didn't make an error is probably not being truthful. The important thing is that you learn from any mistakes~
Do you plan on going back to nursing school? I hope so. When you do go back, make it a habit to check your meds carefully when you pull them, again when you tell your patient what you are giving and when you scan them.
I wish you all the luck in the world. Don't let this stop you.
Last edit by CelticGoddess on Sep 29, '17
Oct 1, '17
Gee, I am so sorry that this happened to you, abbycdps. I am even more sorry that you allowed the incident to affect you so deeply to withdraw from the program.
We are all human and we all make mistakes. I still make mistakes. I merely deal with them better now than when I was younger.
Two stories come to mind: One is, when I was in my third semester of nursing school, I got two patients' meds switched. Luckily, they were on similar meds, so it wasn't a big deal. But I was put on probation for the remainder of the time I was in the Nursing program.
The day before the med error, in clinicals, I had had a heavy load of Patients with IV's and dressing changes and such, and had sailed through like a pro. The next day, two Patients on po meds and I screw up! That was disheartening!
The other story is about a time, a few years ago, I received shift report from a new Nurse who had administered the wrong kind or dosage of insulin, I don't remember now which it was, to a Patient. She was so upset with herself! But she immediately contacted the MD, and fed and monitored the Patient.
I told this new Nurse that we all make mistakes, and the important thing is how we deal with those mistakes. This new Nurse owned up to her mistake and acted accordingly. Her actions were worthy of respect and I let her know that.
You've made your decision and I respect that, abbycdps. Please make this situation one from which you will take away something valuable.
The very best to you!
Must Read Topics